I recently passed a client who was chatting up a student intern. Although I hadn’t actually heard it, I thought I’d heard him say that he was taking a nine month course to be a doctor. It was funny but I sighed when I thought about all the people I come across who act as though they are medically trained physicians.
There’s an old joke about the patient who was scheduled to have surgery in the morning. After receiving her preoperative instructions, she asked the surgeon if she could possibly eat after midnight. Not having breakfast on the day of the surgery seemed undoable. The surgeon said no- she had to fast. The woman then asked the nurse who confirmed that no way should she eat! There might be all sorts of complications and the surgery would have to be canceled. The woman finally asked the maintenance worker who was checking out the lighting fixture over the bed. He shrugged and said, go ahead. Well, you get my point.
Many of us practice medicine in obscure ways. Stopping an antibiotic before the entire prescription is finished because we feel better is one of those ways. We scourge our medicine cabinets for what’s left of the medicine when our symptoms come back or our spouses have similar complaints of scratchy throats or runny noses. Those germs probably ate those antibiotics like Tic-Tacs. Yummy!
We may have decided to stop our antidepressants because a week after beginning them our sadness, tears, and inability to sleep persisted. We swore it didn’t work! Most antidepressants won’t work like an aspirin. Have a headache? Take an aspirin and ‘POWEE ZOWEE!’ we’re better. It may take up to several weeks after consistent med taking before we notice we got up easily and went out for a walk to enjoy the birds chirping.
I’ve probably met with four people within the last year that admitted they didn’t fill the prescriptions I gave them. Their well-meaning relatives dissuaded them because they were afraid the client would end up walking like a zombie. They’ve even attributed the symptoms of the illness to side effects of the medication. Hallucinations are usually not a side effect of a medication but find out if you have questions and concerns. If something new shows up after starting a medication call your doctor or nurse practitioner. Get the information from them, not the Internet or your sister-in-law’s mother’s cousin.
Sometimes, I must admit, as a driver I have a hard time letting the cab driver getting me to a destination. I would like to tell the short order cook exactly how to make those scrambled eggs at a diner but I restrain myself. I like to do it myself!
Sadly, I once knew a woman who complained of severe stomach pain that radiated to her back. It woke her up in the middle of the night a few times. I suggested she go to the emergency room or at the very least give her doc a call. Instead she chose to look up a natural herbal tea remedy for gas. The lady passed away soon after from a massive heart attack. I despise messages that promise doom and gloom. I just hope that we realize that we are first responsible for ourselves and sometimes that means talking to a medical person and not trying to be our own doctors. Most medical practitioner schools are years long and can’t be completed in nine months.